Florida, 2002Rip Current in Florida, March 24, 2002
March 24, 2002 · NWS JAX · 1 event in 1 county or zone
1 rip current, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Mar 24, 3:25 PM EST, 35 minutes earlier.
Area forecast discussion, Mar 24, 3:25 PM EST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
325 PM EST SUN MAR 24 2002
CURRENTLY...SURFACE HIGH SITUATED OFF SOUTH CAROLINA COAST WITH RELATIVELY
WEAK GRADIENT IN THE LOCAL AREA. VISIBLE SATELLITE SHOWED BOTH GULF
AND EAST COAST SEABREEZES UNDERWAY WITH THE EAST COAST ONE THE
STRONGER ONE. CU FIELD HAD FORMED ACROSS THE INTERIOR PENINSULA BUT
WSR 88D WAS QUIET.
TONIGHT...EXPECT GOOD AREA OF CONVERGENCE NEAR I-75 CORRIDOR
WHERE SEABREEZES MERGE THIS EVE. DUE TO THE DRY AIRMASS IN PLACE AND
SUBSIDENCE ALOFT...ANY PCP THAT DOES DEVELOP WILL BE VERY ISOLATED
AND PROBABLY NOT WORTH PUTTING IN POP FOR. AFTER SUNSET...CLOUDS
SHOULD BEGIN TO DISSIPATE WITH SKIES BECOMING CLEAR. WITH WEAK
GRADIENT AND NEAR CALM WINDS...WILL FORECAST A LITTLE LOWER THAN
GUIDANCE AND ALSO MENTION AREAS OF FOG.
MONDAY/MONDAY NIGHT...SURFACE HIGH MOVES FURTHER OFFSHORE WITH WINDS
BECOMING MORE SOUTHERLY AND INCREASING IN THE AFTERNOON. WILL SEE
TEMPS SIMILAR TO TODAYS...WITH 80S INLAND AND 70S NEAR THE COAST.
DESPITE THE INCREASE IN MOISTURE...WILL HOLD OFF ON POPS TIL MONDAY
NIGHT. MODELS HINTING AT SOME MOISTURE/PCP COMING IN FROM THE SOUTH
AS WEAK UPPER LEVEL DISTURBANCE COMES IN. WILL PUT IN LOW POPS
EVERYWHERE MONDAY NIGHT.
TUESDAY/TUESDAY NIGHT...NEXT COLD FRONT APPROACHES CWA. MOST OF THE
LIFT AND DYNAMICS GO BOTH WELL NORTH AND SOUTH...BUT WITH FRONT
APPROACHING DURING MAX HEATING (AS WAS INDICATED IN PREVIOUS
FORECAST) WILL RAISE POPS TO 50 PCT IN GEORGIA AND SUWANNEE VALLEY
AND 30 TO 40 PCT ELSEWHERE. WILL CONTINUE SAME POPS INTO TUESDAY
NIGHT.
WEDNESDAY...LATEST RUN FROM AVN A LITTLE FASTER WITH THE FRONT AND
CLEARS MOST OF THE CWA BY 12Z. THINK THIS MAY BE A LITTLE OPTIMISTIC
AND WILL LEAVE IN LOW MORNING POPS FOR THE SOUTH. OTHERWISE...EXPECT
CLEARING DURING THE DAY WITH BREEZY CONDITIONS IN THE WAKE OF THE
FRONTAL PASSAGE.
EXTENDED...NW FLOW ALOFT WILL RESULT IN MOSTLY DRY EXTENDED...WITH
TEMPS NEAR OR SLIGHTLY BELOW NORMAL...ESPECIALLY AT NIGHT...BUT NO
EXTREME OR RECORD COLD EXPECTED. ANOTHER FRONT APPROACHES (MOSTLY
DRY) FRIDAY NITE/SAT FOLLOWED BY STRONG HIGH PRESSURE BUILDING
ALONG THE MID ATLANTIC.
MARINE...ENE FLOW NEAR 10 KNOTS WILL VEER OUT AHEAD OF NEXT FRONT
THROUGH TUESDAY NIGHT AND BECOME NW BY WEDNESDAY. WIND SPEEDS
GENERALLY 15 KNOTS OR LESS WITH SEAS IN THE 2 TO 4 FOOT
RANGE.
FIRE WX...NO HEADLINES. RELATIVE HUMIDITIES HAVE FALLEN BELOW 35 PCT
ACROSS THE INLAND AREAS...BUT ARE EXPECTED TO BE OF SHORT DURATION.
PRELIM
AMG BW 050/082 059/080 056 08001
SSI BW 054/076 059/078 060 08001
JAX BB 054/081 060/079 059 08001
SGJ BB 056/077 061/079 061 08001
GNV BB 054/083 058/082 059 08001
OCF BB 056/083 059/082 060 08002=
.JAX...
.GA...NONE.
.FL...NONE.
PETERSON
In the hours before
Special weather statement, Mar 24, 11:30 AM EST, 4 hours 30 minutes before
FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-242300-
NORTHEAST FLORIDA/SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1130 AM EST SUN MAR 24 2002
NO HAZARDOUS WEATHER CONDITIONS ARE EXPECTED TODAY AND SPOTTER
ACTIVATION IS NOT EXPECTED AT THIS TIME.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.
HESS
Rip Current, St. Johns
- When
- March 24, 4:00 PM EST
- Where
- St. Johns County, Crescent Beach
- Deaths
- 1 direct, 0 indirect
- Reported by
- NWS STORM SURVEY
- Coordinates
- 29.912, -81.410 (the zone’s center; the record gives no point)
42 Year old man attempted to rescue children and was caught in a rip current. Taken to Flagler Hospital and died on 03/25/02.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Ohio, March 24 to 25, 2002$1.6 million · 28 events
- Wildfire in New Mexico, March 24 to 26, 2002$5.0 million · 1 event
- Hail and Damaging Winds in Oklahoma, March 24 to 25, 2002$492,000 · 2.75 in hail · 32 events
- Winter Storm in Pennsylvania, March 24 to 25, 2002$200,000 · 3 events
- Tornado in Hawaii, March 24, 2002$60,000 · F0 · 1 event
- Hail and Damaging Winds in Oklahoma, March 24 to 25, 2002$1,000 · 1.75 in hail · 34 events
- Winter Storm in Nebraska, March 24 to 25, 20026 events
- Winter Storm in Kansas, March 24, 20025 events
- Winter Storm in Nebraska, March 24 to 25, 20025 events
- Winter Storm in South Dakota, March 24, 20023 events
- High Wind in California, March 24, 20023 events
- Winter Storm in Kansas, March 24 to 25, 20023 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5290379.